Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 9, NWS Midland/Odessa, TX

April 9, 1997Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 9, 1997, 7:36 PM CDT for Jeff Davis County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 1997, 7:36 PM CDT (00:36 UTC)
Expired
Apr 9, 1997, 8:10 PM CDT
In force
34 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 230 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 399 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
450 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
399 m²/s²
0-3 km storm-relative helicity
505 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 100037 RRA
SVRMAF
TXC243-100110-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
736 PM CDT WED APR 9 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 810 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...WEST CENTRAL AND  CENTRAL JEFF DAVIS COUNTY
 
AT 734 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 25 MILES NORTHWEST OF FORT DAVIS OR 15 MILES
NORTHWEST OF MCDONALD OBSERVATORY MOVING EAST AT 25 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.

IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND.J..LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

$$

RB/JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:53 PM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, Apr 9, 2:53 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
252 PM CDT WED APR 9 1997

ATMOSPHERE IS BECOMING INCREASINGLY UNSTABLE ACROSS THE SWRN AREAS
WHERE CLOUDS HAVE DISSIPATED ALLOWING FOR GOOD SURFACE HEATING. ADAP
INDICATES TO LI'S TO MINUS 4 CROSSING THE RIVER IN THE MARFA PLATEAU
AREA. THIS TREND IS SUPPORTED BY 12Z FCST SOUNDINGS FOR MRF WITH
CAPE IN EXCESS OF 1500 J/KG AND LI'S TO MINUS 6...HOWEVER PRESENCE
OF CAP MAY INHIBIT DEVELOP ACROSS THE RGN (SEE SWODY1). NONETHELESS
WOULDN'T BE TOO SURPRISED TO SEE A FEW TSTMS DEVELOP THIS AFTERNOON.
OTHERWISE MOST OF THE AREA REMAINS SOCKED IN WITH LOW CLOUDS AND FOG
AS LOW LEVEL WAA ALOFT THE COLD SURFACE AIRMASS IS PROVIDES LIFT.
MODELS ARE DOING A TERRIBLE JOB OF HANDLING THE COLD AIR IN PLACE
ACROSS THE PB AND WILL NOT PLACE MUCH FAITH IN THEM...MORE CONFIDENT
IN FIELDS FROM 85H ON UP. BASED DEVELOPMENT OF LLJ AND WAA PATTERN
EXPECT MSTR TO CONTINUE TO INCREASE ACROSS THE AREA TONIGHT AND
EXPECT TEMPERATURES TO INCREASE WITH THE LOW TEMPERATURES POSSIBLY
OCCURRING AROUND MIDNIGHT. ATMOSPHERE PROGGED TO BECOME SLIGHTLY
UNSTABLE ACROSS THE RGN AS MID LEVEL LR'S STEEPEN AS MSTR INCREASES.
SWODY1 STILL OUTLOOKS PART OF THE PB WITH A SLGHT RISK OF SVR
TONIGHT. THIS POTENTIAL WILL HAVE TO BE WATCHED AS ETA DEVELOPS AN
AREA OF UPPER DIVERGENCE ACROSS THE NRN CWA BY MIDNIGHT. THIS
COMBINED WITH THE PRESENCE OF THE LLJ AND ASSOCD WARM MOIST
ADVECTION AS WELL AS STEEPENING LR'S SUGGEST THE POTENTIAL. AGREE
WITH LBB TO HOLD OFF ON MENTION OF SVR ATTM AS THERE ARE STILL SOME
UNCERTAINTIES IN REGARDS TO MODELS. TMRW MAY TURN OUT TO BE
INTERESTING CONVECTIVELY SPEAKING AS WELL. AS UPPER TROF TO THE W
APPROACHES MID LEVEL SW-W FLOW SHOULD DEVELOP ENHANCING THE
DEVELOPMENT OF THE DRYLINE ACROSS ERN NM AND W TX. WITH LOW CLOUDS
BREAKING DURING THE AFTERNOON SURFACE HEATING SHOULD COME INTO PLAY
AND WITH CAPES TO 1600 J/KG AND LI'S FROM MINUS 4 TO 6 IT COULD BE
INTpERESTING.

MAF 46/74 30/30
CNM 45/76 20/10
MRF 43/76 20/10
P07 50/74 20/30

MURDOCH/YOUNG

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 8:04 PM CDTSevere Thunderstorm WarningMAFReeves46 min
Apr 9, 9:41 PM CDTSevere Thunderstorm WarningMAFAndrews49 min
Apr 10, 4:10 PM CDTSevere Thunderstorm WarningMAFGaines65 min
Apr 10, 5:14 PM CDTTornado WarningMAFGaines36 min
Apr 10, 5:28 PM CDTSevere Thunderstorm WarningMAFAndrews57 min
Apr 10, 5:50 PM CDTTornado WarningMAFDawson60 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.